Alert archive / Kentucky / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 39, NWS Jackson, KY

June 16, 2019Bath County, Fleming County, Rowan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 16, 2019, 6:39 PM EDT for Bath County, Fleming County, Rowan County, Kentucky. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2019, 6:39 PM EDT (22:39 UTC)
Expired
Jun 16, 2019, 7:15 PM EDT
In force
36 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bath County, KY, Fleming County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 97 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 6:50 PM EDTTSTM WND DMGPoplar Plains, KYPUBLIC PROVIDED PICTURES OF TREES DOWN IN POPLAR PLAINS AREA VIA SOCIAL MEDIA. REPORTS RELAYED VIA BRAODCAST MEDIA. CORRECTED TIME.
Jun 16, 6:51 PM EDTTSTM WND DMGBethel, KYTREE DOWN ON BETHEL RIDGE ROAD JUST OFF OF ROUTE 11. REPORT FROM SOCIAL MEDIA RELAYED BY MEDIA. TIME ESTIMATED FROM RADAR.
Jun 16, 6:55 PM EDTTSTM WND DMG2 N Bethel, KYCOUNTY EMERGENCY MANAGER REPORTED TREES DOWN ALONG LITTLE FLAT LEDFORD ROAD IN BATH COUNTY. CREWS WERE WORKING TO CLEAR THE TREES. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 3:08 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 359 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
937 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

040 
WUUS53 KJKL 162239
SVRJKL
KYC011-069-205-162315-
/O.NEW.KJKL.SV.W.0039.190616T2239Z-190616T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
639 PM EDT Sun Jun 16 2019

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Northwestern Bath County in east central Kentucky...
  Fleming County in east central Kentucky...
  North central Rowan County in east central Kentucky...

* Until 715 PM EDT.

* At 638 PM EDT, a severe thunderstorm was located near Pecks Ridge,
  or 9 miles southwest of Flemingsburg, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Flemingsburg, Fairview, Pecks Ridge, Mount Carmel, Nepton, Tilton,
  Pebble, Muses Mills, Craintown, Sherburne, Wallingford and Bethel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in JACKSON KY.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3849 8359 3843 8358 3840 8348 3838 8345
      3840 8342 3839 8340 3838 8340 3820 8396
      3832 8384 3836 8388 3835 8390 3837 8390
      3836 8392 3842 8395 3844 8398 3849 8393
      3846 8385 3852 8364
TIME...MOT...LOC 2238Z 248DEG 42KT 3834 8387 

HAIL...1.00IN
WIND...60MPH
 
$$

CGAL
1 follow-up statement
698 
WWUS53 KJKL 162306
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
706 PM EDT Sun Jun 16 2019

KYC011-069-205-162316-
/O.EXP.KJKL.SV.W.0039.000000T0000Z-190616T2315Z/
Bath KY-Fleming KY-Rowan KY-
706 PM EDT Sun Jun 16 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BATH...FLEMING
AND NORTH CENTRAL ROWAN COUNTIES WILL EXPIRE AT 715 PM EDT...
        
The storm which prompted the warning has weakened below severe 
limits and is exiting the warned area. Therefore, the warning will 
be allowed to expire.  However, heavy rain is still possible with 
this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east central Kentucky.

LAT...LON 3849 8359 3843 8358 3840 8348 3838 8345
      3840 8342 3839 8340 3838 8340 3820 8396
      3832 8384 3836 8388 3835 8390 3837 8390
      3836 8392 3842 8395 3844 8398 3849 8393
      3846 8385 3852 8364
TIME...MOT...LOC 2306Z 248DEG 42KT 3846 8350 

$$

CGAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 5:46 PM EDT, 53 minutes earlier.

Area forecast discussion, Jun 16, 5:46 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
546 PM EDT Sun Jun 16 2019

.SHORT TERM...(This evening through Monday night)
Issued at 455 PM EDT SUN JUN 16 2019

Current surface analysis shows a low pressure system over central
Illinois and a stationary front extending over the upper Ohio
Valley and through the east coast. Another low pressure system is
located in the central Plains, with a cold front over central
Oklahoma and down into western Texas. With Kentucky in the warm
sector, southwesterly flow has ushered in warm, moist air and thus
a decent amount of instability this afternoon and evening. This
pattern will persist into the new work week, with showers and
storms likely. Aloft, a brief ridge in place has led to a lull in
precipitation for part of this afternoon. However, the fairly
stagnant zonal pattern aloft will continue and along with the
passage of shortwaves, this will provide upper level forcing for
storm development into the new work week.

The Hi-Res models haven't had a great handle on the evolution of
the storms for tonight. What has been fairly consistent in recent
runs has been an uptick in shower/storm activity into this
evening. In fact, scattered showers and thunderstorms have already
begun to develop, particularly in the east late this afternoon.
NAM model soundings show MUCAPE values between 3000 and over 4000
J/kg across eastern Kentucky. Meanwhile, the GFS shows MUCAPE
between 2500 to 3500 J/kg, which seems a bit more reasonable.
Shear is fairly limited and is more unidirectional. Therefore,
thinking winds and frequent cloud to ground lightning will be the
primary threats, but instances of large hail are also possible.
With PWATs from both the GFS and NAM ranging from 1.5 to 1.7
inches, locally heavy rainfall will be an additional concern as
well. For the thunderstorm threat tonight, SPC recently issued a
Severe Thunderstorm Watch valid through 11PM tonight, mainly for
areas along and north of the Mountain Parkway.

Temperatures will generally run above normal through the short
term period. After high temperatures today in the mid to upper
80s, highs tomorrow are expected to be in the lower to mid 80s.
Meanwhile, low temperatures tomorrow and Tuesday mornings will be
in the mid to upper 60s.

.LONG TERM...(Tuesday through Sunday)
Issued at 546 PM EDT SUN JUN 16 2019

The models remain in good agreement with a fairly amplified long
wave pattern to control through the period. Broad troughing will
remain in place across the majority of the Mississippi Valley
through the middle of the week, before subtropical ridging off to
the southeast noses in, allowing for a temporary reprieve from
more organized convection across the Ohio and Tennessee valleys
into the first part of the weekend.

Unsettled weather will control across eastern Kentucky from
Tuesday through Thursday, with a frontal boundary in place in the
vicinity at the surface, while bouts of mid and upper forcing pass
by aloft. Have stuck fairly close to the blended guidance,
although did allow for more realistic lulls in the PoPs at times,
based on diurnal trends as well as the timing of better forcing.
The best chance PoPs occur on Tuesday, and again from Wednesday
night into Thursday. PWATs will be running in the 1.5-1.7 inch
range; however, the temporary higher moisture surges that some of
the model guidance had shown from yesterday are a bit lower
today. As such, have continued to generalize the hydro potential
in the HWO.

Besides a stray shower or storm, it will generally be dry Friday
into Friday night. Moisture will then be on the increase on
Saturday and especially Sunday, as the ridge buckles a bit.
Blended PoPs seemed on the high side, given the weaker forcing, so
stuck with chance PoPs. The air mass will be muggy through the
majority of the upcoming week, with the exception of Friday, as we
see quick a period of westerly winds behind the passing front,
allow dew points to dip into the lower 60s. Highs next week will
average in the low to mid 80s, and lows in the low to mid 60s.
Generally stayed pretty close to guidance, although did favor a
bit more diurnally limited regime during the periods of higher
PoPs, and went a touch warmer on the highs towards this weekend,
given the slightly lower PoP chances favored during that time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 205 PM EDT SUN JUN 16 2019

A frontal boundary over the upper Ohio Valley along with an upper
level disturbance led to showers and thunderstorms earlier today.
However, a lull in precipitation is expected for the rest of the
afternoon before a resurgence later this evening. Showers will
then be the main story at times through the end of the TAF period.
Have included mention of VCTS at all TAF sites for a few hours
this evening, but then VCSH through tomorrow afternoon. Although,
much of the thunderstorm activity may be more focused in the
north, which has been the trend so far this afternoon. Will
continue to monitor and update as needed. Also, VFR conditions
will remain through the period, but VIS and CIGs may reduce in the
heavier showers. Lastly, southwest winds have generally ranged
between 4 and 10 knots, with some gusty winds observed this
afternoon. Although stronger winds are likely in any
thunderstorms, winds are expected to decrease into this evening
overall.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CGAL
LONG TERM...GEOGERIAN
AVIATION...CGAL
Hazardous weather outlook, Jun 16, 4:25 PM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
425 PM EDT Sun Jun 16 2019

KYZ044-050>052-058>060-068-069-104-106>112-114-172330-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-
Owsley-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
and Booneville
425 PM EDT Sun Jun 16 2019

...SEVERE THUNDERSTORM WATCH 388 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Scattered to numerous thunderstorms can be expected into the
evening with a few strong storms possible. There is the potential
that a few of these storms could produce damaging wind gusts and
large hail along with frequent lightning and locally heavy
rainfall. Additional thunderstorms are then possible through the
night.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible at times, especially during the
afternoon and early evening, from Monday through Saturday. Any
thunderstorms may produce locally heavy rainfall, and may lead to
instances of flash flooding. Some of the storms on Monday and
Tuesday may also produce strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any incidents of hail or wind
damage to the NWS this evening.

KYZ079-080-083>088-113-115>120-172330-
Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Knott-
Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Burnside, Somerset, London, Monticello,
Stearns, Whitley City, Corbin, Williamsburg, Barbourville,
Middlesboro, Pineville, Cumberland, Harlan, Hindman,
Pippa Passes, Hazard, Manchester, Hyden, Jenkins, Whitesburg,
Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson
425 PM EDT Sun Jun 16 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

There is a chance for thunderstorms into tonight, especially
during the evening. There is the potential that a few of these
storms could produce strong winds, small hail, and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible at times, especially during the
afternoon and early evening, from Monday through Saturday. Any
thunderstorms may produce locally heavy rainfall, and may lead to
instances of flash flooding. Some of the storms on Monday and
Tuesday may also produce strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any incidents of hail or wind
damage to the NWS this evening.

CGAL/GREIF

In the hours before

Special weather statement, Jun 16, 3:42 PM EDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service JACKSON KY
342 PM EDT Sun Jun 16 2019

KYZ120-162015-
Pike-
342 PM EDT Sun Jun 16 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PIKE COUNTY...

At 342 PM EDT, a strong thunderstorm was located near Coleman, or 10
miles south of Williamson, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Huddy, Mcandrews, Jamboree, Argo, Phelps, Majestic, Paw Paw, Coleman,
Board Tree, Woodman, Biggs, Hardy and Edgarton.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3741 8215 3740 8230 3759 8235 3763 8218
      3759 8215 3759 8213 3758 8213 3757 8214
      3755 8213 3756 8208 3753 8205 3755 8204
      3754 8202 3754 8197 3753 8198
TIME...MOT...LOC 1942Z 258DEG 24KT 3752 8224

GREIF
Special weather statement, Jun 16, 4:35 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service JACKSON KY
435 PM EDT Sun Jun 16 2019

KYZ107-110-119-162115-
Martin-Floyd-Johnson-
435 PM EDT Sun Jun 16 2019

...A STRONG THUNDERSTORM WILL AFFECT MARTIN...CENTRAL JOHNSON AND
NORTH CENTRAL FLOYD COUNTIES...

At 435 PM EDT, a strong thunderstorm was located over Bobbs, or near
Paintsville, moving east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Paintsville, Prestonsburg, Inez, Warfield, Add, Pilgrim, Oaklawn
Estates, Fitz, Davella, Whitehouse, Meally, Prince, Collista, West
Van Lear, Williamsport, Offutt, Milo, Job, Lovely and Buffalo.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3773 8239 3770 8284 3788 8288 3792 8274
      3788 8261 3789 8260 3792 8260 3795 8258
      3796 8253 3794 8249 3794 8250 3790 8247
      3791 8247 3787 8241 3786 8242 3781 8239
      3774 8237
TIME...MOT...LOC 2035Z 269DEG 34KT 3782 8274

GREIF
Special weather statement, Jun 16, 6:27 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
627 PM EDT Sun Jun 16 2019

KYZ044-050>052-059-162315-
Rowan-Montgomery-Fleming-Bath-Powell-
627 PM EDT Sun Jun 16 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN POWELL...
MONTGOMERY...BATH...FLEMING AND SOUTHWESTERN ROWAN COUNTIES...

At 626 PM EDT, strong thunderstorms were clustered near Carlisle, or
14 miles northwest of Mount Sterling, moving northeast at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Mount Sterling, Morehead, Flemingsburg, Owingsville, Marshall,
Jeffersonville, Camargo, Sharpsburg, Salt Lick, Fairview, Clay Lick,
Ramey, Pecks Ridge, Levee, Wyoming, Peasticks, Olympia Springs, Flat
Creek, Odessa and Hilda.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3814 8338 3800 8372 3801 8374 3798 8377
      3789 8400 3792 8399 3793 8397 3812 8408
      3817 8399 3832 8384 3836 8388 3835 8390
      3837 8390 3836 8392 3845 8398 3849 8393
      3846 8385 3852 8366
TIME...MOT...LOC 2226Z 246DEG 34KT 3825 8405

CGAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:41 AM EDTSpecial Weather StatementJKLBath, Fleming34 min
Jun 16, 12:14 PM EDTSpecial Weather StatementJKLFleming31 min
Jun 16, 3:42 PM EDTSpecial Weather StatementJKLPike33 min
Jun 16, 4:35 PM EDTSpecial Weather StatementJKLJohnson, Martin40 min
Jun 16, 6:27 PM EDTSpecial Weather StatementJKLBath, Fleming, Montgomery, Rowan48 min
Jun 16, 6:56 PM EDTSevere Thunderstorm WarningJKLBath, Menifee, Montgomery, Powell49 min
Jun 16, 7:12 PM EDTSpecial Weather StatementJKLOwsley33 min
Jun 16, 7:18 PM EDTSpecial Weather StatementJKLPowell42 min
Jun 16, 7:19 PM EDTSpecial Weather StatementJKLMagoffin26 min
Jun 16, 7:22 PM EDTSpecial Weather StatementJKLMagoffin23 min
Jun 16, 7:34 PM EDTSpecial Weather StatementJKLElliott26 min
Jun 16, 7:36 PM EDTAreal Flood AdvisoryJKLBath, Estill, Menifee, Montgomery, Powell114 min
Jun 16, 7:51 PM EDTSevere Thunderstorm WarningJKLElliott, Morgan, Rowan39 min
Jun 16, 7:55 PM EDTSpecial Weather StatementJKLOwsley35 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.